Alert archive / New Mexico / Tornado Warnings in 2005

Tornado Warning 10, NWS Albuquerque, NM

June 11, 2005Quay County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 11, 2005, 4:30 PM MDT for Quay County, New Mexico. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 4:30 PM MDT (22:30 UTC)
Expired
Jun 11, 2005, 5:05 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 65 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:55 PM MDTHAIL 0.75San Jon, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 112231
TORABQ
NMC037-112315-
/O.NEW.KABQ.TO.W.0010.050611T2230Z-050611T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHEAST OF SAN JON...OR ABOUT 28 MILES EAST OF TUCUMCARI...MOVING
  NORTH AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  SAN JON AROUND 500 PM MDT...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE
LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3498 10331 3497 10329 3498 10304 3549 10305
      3538 10346

$$

19
3 follow-up statements
000 
WFUS55 KABQ 112240 CCA
TORABQ
NMC037-112315-
/O.COR.KABQ.TO.W.0010.050611T2230Z-050611T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHEAST OF SAN JON...OR ABOUT 28 MILES EAST OF TUCUMCARI...MOVING
  NORTH AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  5 MILES EAST OF SAN JON AROUND 500 PM MDT...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE
LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING 
FOR MUCH OF EASTERN NEW MEXICO.

LAT...LON 3498 10331 3497 10329 3498 10304 3549 10305
      3538 10346

$$
000 
WWUS55 KABQ 112249
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 PM MDT SAT JUN 11 2005

NMC037-112315-
/O.CON.KABQ.TO.W.0010.000000T0000Z-050611T2315Z/
QUAY-
448 PM MDT SAT JUN 11 2005

...TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL QUAY COUNTY
UNTIL 515 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO.  THIS TORNADO
WAS LOCATED 8 MILES SOUTH OF GLENRIO...OR ABOUT 36 MILES NORTHWEST OF
FRIONA...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  GLENRIO AROUND 500 PM MDT...

LAT...LON 3498 10331 3497 10329 3498 10304 3549 10305
      3538 10346

$$

19
000 
WWUS55 KABQ 112305
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 PM MDT SAT JUN 11 2005

NMC037-112315-
/O.CAN.KABQ.TO.W.0010.000000T0000Z-050611T2315Z/
QUAY-
505 PM MDT SAT JUN 11 2005

...TORNADO WARNING CANCELLED FOR EAST CENTRAL QUAY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM AND POSSIBLE TORNADO HAVE WEAKENED...THEREFORE THE
TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3498 10331 3497 10329 3498 10304 3549 10305
      3538 10346

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:00 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUN 11 2005

...TORNADO WATCH IN EFFECT THROUGH 800 PM FOR THE ERN PLAINS...

.DISCUSSION...
SEVERE WEATHER A THREAT DURING THE AFTERNOON AND EARLY EVENING...
ESPECIALLY ALONG TEXAS STATE BORDER. CONVECTION HAS ALREADY FORMED
OVER THE HIGHER TERRAIN...ALTHOUGH THE BEST DYNAMICS FOR EXPLOSIVE
DEVELOPMENT STILL REMAINS OVER SW UT/CENTRAL AZ. HOWEVER...IT DOES
APPEAR PLENTY OF LINGERING SURFACE BOUNDARIES IN COMBINATION WITH
INCOMING SOLAR...SURFACE MOISTURE AND DIRECTIONAL SHEAR IS PRESENT
TO SUPPORT SUPERCELLS WHICH COULD DUMP LARGE HAIL...DAMAGING WINDS
AND MAYBE AN ISOLATED TORNADO AS WELL. PRECIPITATION OVER THE WRN
ZONES WILL BE SUPPORTED BY UPPER LEVEL DISTURBANCE...WHICH SHOULD
LINGER THROUGH A GOOD PORTION OF THE NIGHT AS TROUGH AXIS WILL BE
SLOW TO EJECT. OVERALL INTEGRITY OF POP GRIDS IN DECENT SHAPE BUT
MADE A FEW MINOR ADJUSTMENTS. STILL A BIT UNCERTAIN AS TO HOW MUCH
PRECIPITATION WILL BE OVER THE AREA AFTER MIDNIGHT...BUT WILL KEEP
ISOLATED TO LOW END SCATTERED COVERAGE FOR NOW. DID INCREASE CLOUD
COVER IN GRIDS TO MOSTLY CLOUDY AT MANY LOCATIONS. LOW CLOUDS MAY
PLAGUE SOME OF THE ERN ZONES AFTER MIDNIGHT.

TROUGH AXIS TO BE CENTERED OVER THE CWFA AROUND 18Z SUNDAY...WHICH
SHOULD KEEP A THREAT FOR PCPN OVER THE NRN MOUNTAINS THROUGH LATE
MORNING. ACTIVITY WILL SHIFT TO THE NE ZONES BY AFTERNOON AS UPPER
LEVEL SYSTEM PUSHES EASTWARD. ONCE AGAIN...POPS IN GOOD SHAPE WITH
ONLY A FEW MINOR TWEAKS. IT APPEARS ATTM...SEVERE STORMS SHOULD BE
CONFINED WITHIN NRN TX INTO OK AS MCS DEVELOPS. AFTERNOON BREEZES
ARE EXPECTED ALONG CENTRAL MOUNTAINS AS WELL AS THE HIGH PLAINS.

QUIET WEATHER RETURNS TO THE LAND OF ENCHANTMENT FOR MONDAY AS NW
FLOW DOMINATES THE UPPER LEVEL PATTERN. WINDS WILL BE STRONG ONCE
AGAIN OVER THE NRN MOUNTAINS. 500MB RIDGE WILL BUILD OVER SRN NEW
MEXICO/NRN OLD MEXICO TUE WHICH SHOULD PROVIDE FOR SUBSIDENCE. AN
INVERSION LAYER SHOULD AFFECT LOW TEMPS WITHIN THE HIGHER TERRAIN.
DID CONSIDER INTRODUCING ISOLD POPS FOR TUE AFTERNOON AND EVENING
AS MOISTURE RETURN ATTEMPTS TO ADVECT INTO THE FOUR CORNER REGION
ON BACKSIDE OF RIDGE. AFTER COORDINATION WITH AZ/CO WFOS...DECIDED
TO HOLD OFF ON POPS BUT WILL INCREASE CLOUD COVER INTO THE PARTLY
CLOUDY RANGE. A SURFACE COLD FRONT IS PROGGED TO PUSH THRU THE ERN
PLAINS MON NIGHT...INCREASING LOW LEVEL MOISTURE. RIDGE SHOULD BE
STRONG ENOUGH TO INHIBIT CONVECTION ACROSS THE EAST ON TUESDAY...
HOWEVER THIS RIDGE IS EXPECTED TO BREAK DOWN ON WED. DISTURBANCES
RIDING THE NRN PERIPHERY OF RIDGE WILL TRACK ACROSS NRN NEW MEXICO
AND PROVIDE ADDITIONAL VERTICAL ASCENT TO INCOMING SOLAR TO SPARK
SHOWERS AND THUNDERSTORMS. ONGOING FORECAST DEPICTED THIS SCENARIO
PRETTY WELL...ALTHOUGH INCREASED POPS SLIGHTLY BUT REMAINED WITHIN
ISOLD CATEGORY. FOCUS SHIFTS TO THE ERN HALF OF THE STATE STARTING
FRIDAY. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  78  48  84 /  50   0   0   0
GALLUP..........................  46  76  41  83 /  40   0   0   0
GRANTS..........................  48  79  44  84 /  40   0   0   0
GLENWOOD........................  52  83  52  90 /  10   0   0   0
CHAMA...........................  38  68  35  75 /  50  10   0   0
LOS ALAMOS......................  47  77  44  80 /  50   0   0   0
RED RIVER.......................  37  66  33  71 /  50  20   0   0
TAOS............................  45  74  39  80 /  50   0   0   0
SANTA FE........................  46  77  46  83 /  40   0   0   0
SANTA FE AIRPORT................  49  79  48  85 /  40   0   0   0
ESPANOLA........................  48  81  46  87 /  50   0   0   0
ALBUQUERQUE HEIGHTS.............  58  84  58  89 /  30   0   0   0
ALBUQUERQUE VALLEY..............  55  86  55  90 /  30   0   0   0
ALBUQUERQUE FOOTHILLS...........  56  83  56  87 /  40   0   0   0
ALBUQUERQUE WEST MESA...........  57  85  57  88 /  30   0   0   0
SOCORRO.........................  57  87  54  90 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  48  78  49  82 /  40  10   0   0
MORIARTY/ESTANCIA...............  48  81  44  85 /  40  10   0   0
CARRIZOZO.......................  53  86  54  89 /   0   0   0   0
RUIDOSO.........................  50  80  48  83 /   0   0   0   0
RATON...........................  46  79  43  82 /  50  20   0   0
LAS VEGAS.......................  47  76  45  81 /  50  10   0   0
ROY.............................  51  81  51  82 /  50  20   0   0
CLAYTON.........................  54  80  54  84 /  40  20   0   0
SANTA ROSA......................  57  89  59  90 /  20  10   0   0
TUCUMCARI.......................  61  90  59  92 /  30  10   0   0
FORT SUMNER.....................  59  92  55  89 /  10   0   0   0
CLOVIS..........................  61  90  59  90 /  20  10   0   0
PORTALES........................  59  91  58  91 /  20  10   0   0
ROSWELL.........................  63  94  61  96 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jun 11, 6:00 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 11 2005

NMZ001>021-026-121200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
529 AM MDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FEW SEVERE THUNDERSTORMS MAY DEVELOP ON THE NORTHEAST AND EAST
CENTRAL PLAINS THIS EVENING. LARGE HAIL AND DAMAGING WIND ARE THE
MAIN THREAT...BUT ISOLATED TORNADOES MAY ALSO DEVELOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING IN
COLFAX...UNION...HARDING AND QUAY COUNTIES.

44

In the hours before

Special weather statement, Jun 11, 2:01 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
201 PM MDT SAT JUN 11 2005

NMZ004>007-011>013-018>021-026-120200-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-CONCHAS
LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST
PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-HARDING COUNTY-NORTHEAST
HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
201 PM MDT SAT JUN 11 2005

...TORNADO WATCH IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 460
IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 11 COUNTIES

  CHAVES          COLFAX          CURRY           DE BACA
  GUADALUPE       HARDING         MORA            QUAY
  ROOSEVELT       SAN MIGUEL      UNION

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES... LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

19

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:05 PM MDTSevere Thunderstorm WarningABQQuay55 min

Nearby

Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.